North Dakota, 2011

Tornado and Hail in North Dakota, July 15, 2011

July 15, 2011 · NWS FGF · 11 events in 5 counties and zones

The combination of upper and lower jet support led to some nocturnal thunderstorms across southeast North Dakota and west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
$250,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The combination of upper and lower jet support led to some nocturnal thunderstorms across southeast North Dakota and west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 7:50 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 7:50 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT THU JUL 14 2011

.DISCUSSION...STILL NOT QUITE SURE HOW TONIGHT IS GOING TO PLAY
OUT. ACTIVITY TO KEEP AN EYE ON IS ACROSS NW SOUTH DAKOTA ALONG
WARM FRONT...AND EASTERN MONTANA NEAR COLD FRONT. MODELS
GENERALLY AGREE WITH INCREASING INSTABILITY ACROSS THE SOUTHERN FA
OVERNIGHT...MAKING IT POSSIBLE THAT ONE OF THESE CONVECTIVE
CLUSTERS COULD ARRIVE INTO THE FA LATER TONIGHT. THINK THE MOST
PROBABLE SCENARIO IS THE ACTIVITY IN SOUTH DAKOTA WILL REMAIN
SOUTH OF THE FA (RUC INDICATES NOSE OF LLJ WILL REMAIN ACROSS
NORTHERN SOUTH DAKOTA). THUS...WOULD NEED TO WATCH ACTIVITY
CURRENTLY ACROSS MONTANA. THIS WOULD MAKE THUNDER ARRIVAL CLOSER
TO 09Z-12Z ACROSS THE SW FA. CONFIDENCE IN SEVERE POTENTIAL STILL
TOO LOW FOR T+ MENTION. FEEL CONFIDENT ENOUGH TO LOWER POPS UNTIL
MIDNIGHT.

&&

.AVIATION...
BIG ISSUE IS MVFR AND IFR CEILINGS. CONTINUED LOW LEVEL MOIST
ADVECTION WOULD ARGUE FOR SLOW EXPANSION OF IFR AND LOWER MVFR CIGS
TONIGHT INTO FRIDAY MORNING. ALSO TSTM CHANCES LATE TONIGHT INTO
FRIDAY MORNING WILL INCREASE BUT TOO LOW CONFIDENCE IN TIMING AND
LOCATION TO PUT TSRA IN ANY TAF SITE AT THE MOMENT.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT THU JUL 14 2011/

SHORT TERM...
MAIN CHALLENGES IN THE SHORT TERM WILL BE CONVECTIVE CHANCES AND
THE IMPENDING HEAT AND HUMIDITY. MODELS IN DECENT AGREEMENT TODAY
AND WILL FOLLOW A BLEND.

TONIGHT...CLOUDS NOW COVERING MOST OF THE FA AND THEY HAVE HELD
DOWN TEMPS PRETTY SIGNIFICANTLY. THESE LOW CEILINGS AND SOME
PATCHY FOG EXTEND WELL DOWN INTO EASTERN SD AND SOUTHERN MN.
DECENT SFC TEMP GRADIENT EXISTS OVER WESTERN AND CENTRAL SD WHERE
IT HAS BEEN CLEAR MOST OF THE DAY. TEMPS IN THIS AREA ARE IN THE
UPPER 80S AND LOW 90S WITH DEW POINTS IN THE 70S. SFC BASED CAPE
VALUES THERE ARE 4000 J/KG PLUS BASED ON LATEST SPC MESO ANALYSIS.
700MB TEMPS THERE ARE +12/13 AND ONLY A FEW CELLS HAVE FORMED SO
FAR. THIS WILL BE ONE AREA TO WATCH WITH ANOTHER AREA BACK OVER
MONTANA CLOSER TO THE UPPER TROUGH. SPC ISSUED A SWOMCD EARLIER
TALKING ABOUT CONVECTIVE TRENDS IN THIS AREA. THE ENTIRE AREA
TONIGHT WILL BE IN GENERAL SOUTHWEST FLOW WITH SOME PIECES OF
UPPER LEVEL ENERGY KICKING OUT. SPC DID MENTION ONE PIECE IN
NORTHEAST WY WHICH COULD MOVE ACROSS THE SOUTHERN FA LATE TONIGHT
AND PUSH INTO WEST CENTRAL MINNESOTA BY MIDNIGHT. APPEARS TO BE
SUFFICIENT SHEAR TO SUPPORT SOME STORMS TONIGHT ESPECIALLY ACROSS
THE SOUTHERN FA. BETTER SUPPORT ACROSS THE SOUTH TONIGHT TOO IN
THE FORM OF THE LOW LEVEL JET/WARM ADVECTION AND LOWEST SHOWALTER
INDICES. ALL SAID THINK THAT CONVECTIVE CHANCES WILL BE BEST
ACROSS THE SOUTHWEST FA LATER THIS EVENING AND SPREADING ACROSS
THE FAR SOUTH AFTER MIDNIGHT. COULD BE SOME SEVERE BUT WILL HOLD
OFF ON MENTIONING IN THE FORECAST FOR NOW. SHOULD HAVE SOME TIME
TO MONITOR AS IT SHOULD FORM TO THE WEST OR SW OF HERE.

FRI-SUN...WOULD EXPECT SOME SORT OF WEAKENING TSTM COMPLEX OR
GENERAL TSTMS ON FRI MORNING. DO NOT HAVE A REAL GOOD FEEL FOR FRI
AFTERNOON WITH BUILDING 700MB TEMPS. JUST LEFT SOME SCATTERED
CHANCES FRI AFTERNOON AS A RESULT. SPC HAS MOST OF THE FA IN A
SLIGHT RISK FOR SEVERE AND MENTIONS BEST CHANCES FOR ANY OF THIS
TO BE LATE AFTERNOON AS THE CAP TRIES TO WEAKEN. THINK CHANCES MAY
BE BETTER BY EVENING ACROSS THE SOUTH AND SOUTHEAST FA AS
NOCTURNAL TSTMS SOMETIMES HAVE BETTER LUCK IN THESE SCENARIOS.
THINK THIS CONVECTION SHOULD BE OUT OF THE AREA ON SAT AND PULLED
OUT PCPN CHANCES FOR NOW. COULD BE MORE NOCTURNAL CONVECTION SAT
NIGHT ALONG AND NORTH OF HIGHWAY 2.

LONG TERM (MON-THU)...
HOT AND HUMID WEATHER WILL BE THE FEATURE THIS PERIOD AS CENTER OF
500 MB RIDGE BUILDS A BIT NORTHWARD WHILE 500 MB UPPER TROUGH OVER
PACIFIC NORTHWEST MOVES A BIT NORTH AS WELL.  THIS WILL PUT FCST
AREA ON SOUTHERN FRINGES OF MAIN STORM TRACK AND ON NORTHERN EDGE OF
700 MB WARM TEMPS AND CAP.  THIS WILL MAKE CHANCES FOR THUNDERSTORMS
QUITE DIFFICULT...WITH BEST CHANCES OVER NORTHERN PARTS OF THE FCST
AREA.  THERE IS SOME MODEL CONSENSUS OF MONDAY BEING DRY...THEN CHC
OF STORMS OVER NORTHERN SECTIONS TUES AFTN AND CWA WIDE ON WEDNESDAY
AS WEAK BOUNDARY/FRONT MAY SAG SOUTHWARD.  CONFIDENCE IN
PRECIPITATION CHANCES AND PLACEMENT IS QUITE LOW HOWEVER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 14, 4:24 AM CST, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT THU JUL 14 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
524 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT UP TO A QUARTER OF AN
INCH OF RAINFALL WILL BE POSSIBLE.

AFTER A BREAK IN PRECIPITATION DURING THE LATE MORNING AND
AFTERNOON...THUNDERSTORMS WILL AGAIN REDEVELOP TONIGHT ALONG A
WARM FRONT APPROACHING THE SOUTH DAKOTA BORDER. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE I-94 CORRIDOR.
WITH MOIST UNSTABLE AIR MOVING INTO THE AREA AND STRONG WINDS
ALOFT...SOME OF THE STORMS COULD BECOME SEVERE OVERNIGHT. HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE...MAINLY OVER WEST CENTRAL MINNESOTA
INTO THE EARLY MORNING HOURS ON FRIDAY. THERE IS A CHANCE FOR
SCATTERED THUNDERSTORM REDEVELOPMENT IN THE AFTERNOON. SOME OF THE
STORMS COULD BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING.

PRECIPITATION CHANCES WILL DECREASE OVER THE WEEKEND...BUT
TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH
DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO
100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG AND
SOUTH OF THE I-94 CORRIDOR.

JR

The radar

The Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Griggs

When
July 15, 2:10 AM CST
Where
Griggs County, 0.83 mi SW of Hannaford
Measured
1 in hail
Reported by
Public
Coordinates
47.310, -98.190

Thunderstorm Wind, Barnes

When
July 15, 2:15 AM CST
Where
Barnes County, 0.47 mi W of Wimbledon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.170, -98.460

Numerous 3 to 4 inch diameter tree branches were blown down around town.

Tornado, Barnes

When
July 15, 2:40 AM CST to 2:46 AM CST
Where
Barnes County, 0.47 mi W of Valley City Arpt to 1 mi E of Valley City
Rating
EF1
Path length
3 mi
Path width
100 yd
Property damage
$750,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
46.930, -98.030

A tornado was briefly viewed wrapped in heavy rains as it approached the northeast corner of Valley City. The tornado became entirely wrapped in heavy rains and downburst winds as it tracked for about three miles across northern portions of Valley City. Numerous large tree limbs and branches were broken down around town. Peak winds were estimated at 95 mph. The downburst winds affected a much wider path.

Thunderstorm Wind, Barnes

When
July 15, 2:45 AM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.920, -98.010

Many tree branches and power lines were blown down.

Hail, Ransom

When
July 15, 3:05 AM CST to 3:10 AM CST
Where
Ransom County, 0.69 mi S of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
46.390, -97.300

Nickel to quarter sized hail fell.

Heavy Rain, Barnes

When
July 15, 3:30 AM CST to 5:30 AM CST
Where
Barnes County, 0.47 mi W of Valley City
Reported by
Other Federal Agency
Coordinates
46.920, -98.010

Some minor street flooding occurred in Valley City.

Hail, Richland

When
July 15, 3:40 AM CST
Where
Richland County, 3.36 mi NE of Colfax Kuruc Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
46.420, -96.910

Thunderstorm Wind, Cass

When
July 15, 4:00 AM CST
Where
Cass County, 3.16 mi WSW of Osgood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.800, -96.930

Several three to five inch diameter tree branches were broken down in a shelterbelt.

Thunderstorm Wind, Richland

When
July 15, 4:20 AM CST
Where
Richland County, 1.46 mi NNW of Wahpeton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -96.610

Numerous large tree branches and limbs were broken down by strong winds. Sporadic power outages were also observed.

Funnel Cloud, Richland

When
July 15, 4:25 AM CST
Where
Richland County, 0.84 mi SW of Wahpeton Arpt
Reported by
Public
Coordinates
46.240, -96.610

A wall cloud with funnel were reported.

Heavy Rain, Barnes

When
July 15, 6:00 AM CST
Where
Barnes County, 0.47 mi W of Wimbledon
Reported by
Public
Coordinates
47.170, -98.460

An observer measured 2.80 inches of rain over the past 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331786, 313584, 331787, 313585, 313586, 313591, 313587, 331788, 313589, 313590, 331789.